Alert archive / Louisiana / Special Marine Warnings in 2021

Special Marine Warning 41, NWS New Orleans, LA

March 23, 2021

NWS New Orleans, LA issued this special marine warning at Mar 23, 2021, 1:20 PM CDT. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2021, 1:20 PM CDT (18:20 UTC)
Expired
Mar 23, 2021, 2:45 PM CDT
In force
85 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special marine warning went out at Mar 23, 3:56 AM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, Mar 23, 3:56 AM CDT, 9 hours 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
356 AM CDT Tue Mar 23 2021

.SHORT TERM (Today through Wednesday Night)...Winds ahead of a cold
front moving toward the area today will produce winds around 20-
25mph for a good portion of areas south of Lake Pontchartrain and a
wind advisory will be in place for only these areas for several
hours today. A cold front will move into Louisiana before
stalling late today as jet level winds with split flow help lift
an abundance of moisture along and ahead of the front. This
disturbance will eject eastward very slowly as horizontal focing
becomes very weak. The disturbance will move over a very deep
moist environment with PW values reaches number above record
values for this time of year from 1.6-1.9" today through Thursday.
This will keep the Flash Flood Watch in place with no changes.
The split jet flow will then become re-established back west over
a new front that will be moving through Texas Wed night which will
bring the next round of strong to possibly severe thunderstorms
with heavy rain. Grounds should be quite saturated with the first
round of heavy rain today through tonight and successive bouts of
the wet stuff could cause more issues in places that don't have
issues with the first wave. The other problem, although to a
lesser degree will be strong and severe thunderstorms. Each day
through Thursday will hold the potential for an isolated strong or
severe TS. All modes will be possible but the main attributes
should be heavy rainfall, wind and hail.

.LONG TERM (Thursday through Sunday)...
By Thursday, a fast-moving upper shortwave will be racing
northeastward from Texas into the Ohio valley. This shortwave will
push a weak cold front into the local area. The forcing along and
ahead of the front should keep rain chances high into Thursday
afternoon. The good news is that the axis of heaviest rainfall looks
like it will have shifted northward away from the local area by
Thursday as the best forcing will be closer to the surface low,
which is forecast to pass to the northwest of the local area. With
the heavy rain on Tuesday and Wednesday, think it's still prudent to
maintain the Flash Flood Watch through Thursday evening at this time
since nearly all rain will likely be runoff at that point, so any
kind of efficient showers/storms could be problematic.

Also continues to look like a few severe storms will be possible on
Thursday. The air mass ahead of the cold front also looks to be
plenty unstable with upwards of 1000 J/kg surface-based CAPE across
much of the area. Shear parameters are similarly favorable for
severe weather with surface to 1km storm relative helicity in excess
of 300 m2/s2. One question mark for convection ahead of the front
will be how much daytime heating can contribute to destabilization
given the forecast cloud cover, though upper dynamics may be able to
overcome this limitation either way. What looks a little more
certain is the development of a QLCS along/just ahead of the
boundary. By the time the boundary moves into the local area,
vertical wind profiles are more unidirectional, and the threat
appears to be mostly due to straight-line wind gust potential.

The front should push through late Thursday, providing us a brief
reprieve from the active weather on Friday. Am generally only
carrying a slight chance of showers for areas generally along/east
of the I-59 corridor for Friday. But as mentioned, the reprieve will
only be brief. The weekend will see a return of scattered showers
and storms. By Saturday, Thursday's cold front lifts back northward
as a warm front and on Sunday another cold front will push into the
area, possibly bringing a quick shot of cooler weather to the Gulf
south for the start of the next work week.

&&

.AVIATION...
Conditions will begin deteriorating after sunrise Today. Widespread
showers and thunderstorms with heavy rainfall are expected
along/ahead of a slow-moving cold front. Have tried to time the
period of strongest t-storms with a tempo group at each terminal,
but generally expect MVFR to IFR conditions to affect all terminals
through most of the day and through tonight. South to Southeast
winds will also be gusty at times.

&&

.MARINE...
A cold front could stall over the northern gulf Thursday night into
Friday before lifting back to the north. Winds will remain southerly
around 20kt ahead of the front wiht a few hours of easing wind
speeds from time to time but will keep the small craft advisory
through these periods since winds will rise back to these levels
after each lull. Once the front stalls, winds may shift over the
western sections of the coastal waters to a light westerly direction
Friday but will quickly become southerly again after the warm front
lifts out. These conditions should last through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  61  75  66 / 100  60  80  80
BTR  71  63  78  68 / 100  50  80  70
ASD  71  63  75  67 / 100  90  80  70
MSY  73  65  77  69 / 100  90  80  60
GPT  70  64  72  67 / 100  90  80  70
PQL  71  61  73  64 / 100  90  80  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 8 AM CDT this morning through Thursday
     evening for LAZ034>037-039-040-046>050-056>072.

     Wind Advisory from 8 AM this morning to 3 PM CDT this afternoon
     for LAZ058>070.

GM...Small Craft Advisory until 1 AM CDT Friday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

     Flash Flood Watch from 8 AM CDT this morning through Thursday
     evening for GMZ530.

MS...Flash Flood Watch from 8 AM CDT this morning through Thursday
     evening for MSZ068>071-077-080>082.

GM...Small Craft Advisory until 1 AM CDT Friday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, Mar 23, 9:57 AM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
957 AM CDT Tue Mar 23 2021

LAZ037-039-071-MSZ069>071-231530-
Washington-St. Helena-Northern Tangipahoa-Pike-Walthall-Amite-
957 AM CDT Tue Mar 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. HELENA...
NORTHWESTERN TANGIPAHOA AND NORTHWESTERN WASHINGTON PARISHES...
SOUTHWESTERN WALTHALL...SOUTHERN PIKE AND SOUTHEASTERN AMITE
COUNTIES...

At 957 AM CDT, a strong thunderstorm was located near Osyka, or 14
miles south of Mccomb, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Magnolia, Kentwood, Osyka and Mount Herman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3092 9058 3110 9063 3120 9021 3093 9016
TIME...MOT...LOC 1457Z 261DEG 29KT 3103 9052

MSW
Special weather statement, Mar 23, 10:31 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1031 AM CDT Tue Mar 23 2021

MSZ070-071-231600-
Pike-Walthall-
1031 AM CDT Tue Mar 23 2021

...A STRONG THUNDERSTORM WILL AFFECT WALTHALL AND EAST CENTRAL PIKE
COUNTIES...

At 1031 AM CDT, a strong thunderstorm was located near Tylertown, or
12 miles west of Kokomo, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Tylertown and Salem.

LAT...LON 3118 9003 3117 9000 3113 9000 3113 8994
      3112 8994 3111 8993 3105 9026 3125 9034
      3133 9004
TIME...MOT...LOC 1531Z 254DEG 28KT 3116 9021

MSW
Special weather statement, Mar 23, 11:22 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1122 AM CDT Tue Mar 23 2021

LAZ046-049-056-057-231645-
Iberville-Ascension-Assumption-St. James-
1122 AM CDT Tue Mar 23 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASCENSION...WESTERN
ST. JAMES...SOUTHEASTERN IBERVILLE AND NORTHERN ASSUMPTION
PARISHES...

At 1122 AM CDT, a strong thunderstorm was located near Pierre Part,
or 10 miles north of Belle River, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Donaldsonville, Napoleonville, Paincourtville, Belle Rose and
Supreme.

LAT...LON 3013 9125 3011 9087 2987 9091 2985 9092
      2994 9125 3000 9126 3000 9123 3004 9122
      3003 9124 3004 9126
TIME...MOT...LOC 1622Z 275DEG 30KT 3003 9118

MSW
Special weather statement, Mar 23, 11:25 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1125 AM CDT Tue Mar 23 2021

LAZ039-040-058-072-MSZ077-231700-
Washington-Southern Tangipahoa-St. John The Baptist-St. Tammany-Pearl
River-
1125 AM CDT Tue Mar 23 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. JOHN
THE BAPTIST...ST. TAMMANY...SOUTHEASTERN TANGIPAHOA...SOUTH CENTRAL
WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN PEARL
RIVER COUNTIES...

At 1125 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Enon to 11 miles southeast of
Ponchatoula. Movement was east at 40 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Covington, Abita Springs, Madisonville, Folsom, Sun, Bush and
Lacombe.

LAT...LON 3066 8969 3025 8988 3026 8998 3030 8999
      3037 9010 3039 9019 3038 9023 3028 9032
      3029 9041 3073 9012
TIME...MOT...LOC 1625Z 265DEG 34KT 3067 9010 3031 9033

MSW
Special weather statement, Mar 23, 12:20 PM CDT, 1 hour before
Special Weather Statement
National Weather Service New Orleans LA
1220 PM CDT Tue Mar 23 2021

LAZ040-MSZ080-231745-
St. Tammany-Hancock-
1220 PM CDT Tue Mar 23 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
TAMMANY PARISH IN SOUTHEASTERN LOUISIANA AND SOUTHERN HANCOCK
COUNTIES...

At 1219 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Stennis Space Center to near Slidell.
Movement was east at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Slidell, Bay St. Louis, Waveland, Diamondhead, Pearlington, Shoreline
Park and Stennis Space Center.

LAT...LON 3025 8942 3018 8945 3019 8949 3018 8955
      3015 8958 3016 8962 3017 8958 3018 8959
      3016 8966 3023 8982 3042 8961 3035 8937
      3033 8938 3034 8934 3032 8932
TIME...MOT...LOC 1719Z 278DEG 30KT 3038 8958 3021 8974

MSW
Special weather statement, Mar 23, 12:41 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1241 PM CDT Tue Mar 23 2021

MSZ080-081-231815-
Harrison-Hancock-
1241 PM CDT Tue Mar 23 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON AND EAST
CENTRAL HANCOCK COUNTIES...

At 1241 PM CDT, a strong thunderstorm was located near Diamondhead,
moving southeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Long Beach, Diamondhead and Gulfport Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3037 8908 3036 8909 3036 8912 3032 8923
      3034 8928 3036 8928 3036 8931 3038 8932
      3037 8936 3038 8939 3052 8933 3039 8898
TIME...MOT...LOC 1741Z 295DEG 37KT 3042 8930

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:57 AM CDTWind AdvisoryLIXSaint Bernard, Saint John the Baptist11 hr
Mar 23, 6:24 AM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana66 min
Mar 23, 6:40 AM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana35 min
Mar 23, 7:09 AM CDTSevere Thunderstorm WarningLIXEast Feliciana, Pointe Coupee, West Feliciana51 min
Mar 23, 7:47 AM CDTSevere Thunderstorm WarningLIXEast Feliciana, West Feliciana43 min
Mar 23, 8:00 AM CDTSpecial Weather StatementLIXPointe Coupee30 min
Mar 23, 8:33 AM CDTSpecial Weather StatementLIXWest Feliciana27 min
Mar 23, 9:00 AM CDTSpecial Weather StatementLIXEast Feliciana30 min
Mar 23, 9:11 AM CDTSpecial Weather StatementLIXPointe Coupee34 min
Mar 23, 9:29 AM CDTSpecial Weather StatementLIXSaint Helena31 min
Mar 23, 9:42 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Livingston, Pointe Coupee, West Baton Rouge34 min
Mar 23, 10:41 AM CDTRiver Flood WarningLIXSaint Tammany65 days
Mar 23, 10:41 AM CDTRiver Flood WarningLIXSaint Tammany7 days
Mar 23, 10:51 AM CDTRiver Flood WarningLIXSaint Helena62 hr
Mar 23, 10:54 AM CDTRiver Flood WarningLIXTangipahoa6 days
Mar 23, 10:57 AM CDTRiver Flood WarningLIXSaint Tammany4 days
Mar 23, 11:01 AM CDTRiver Flood WarningLIXSaint Tammany4 days
Mar 23, 11:22 AM CDTSpecial Weather StatementLIXAssumption23 min
Mar 23, 11:25 AM CDTSpecial Weather StatementLIXSaint Tammany35 min
Mar 23, 11:39 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington51 min
Mar 23, 11:46 AM CDTRiver Flood WarningLIXEast Baton Rouge, West Baton Rouge35 days
Mar 23, 11:49 AM CDTSevere Thunderstorm WarningLIXSaint Tammany41 min
Mar 23, 12:06 PM CDTSpecial Marine WarningLIX54 min
Mar 23, 12:47 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Saint Bernard3 hr
Mar 23, 12:55 PM CDTAreal Flood AdvisoryLIXSaint Tammany3 hr
Mar 23, 1:08 PM CDTFlash Flood WarningLIXJefferson, Orleans2 hr
Mar 23, 1:18 PM CDTFlash Flood WarningLIXSaint Bernard2 hr
Mar 23, 1:48 PM CDTAreal Flood AdvisoryLIXJefferson, Saint Charles3 hr
Mar 23, 2:38 PM CDTSpecial Marine WarningLIX97 min
Mar 23, 3:25 PM CDTAreal Flood AdvisoryLIXLafourche3 hr
Mar 23, 3:27 PM CDTAreal Flood AdvisoryLIXLafourche, Terrebonne3 hr
Mar 23, 3:38 PM CDTAreal Flood AdvisoryLIXLafourche, Terrebonne3 hr
Mar 23, 4:05 PM CDTFlash Flood WarningLIXLafourche, Terrebonne9 hr
Mar 23, 4:09 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Saint Bernard3 hr
Mar 23, 8:30 AM CDTSpecial Weather StatementLIXAmite30 min
Mar 23, 9:57 AM CDTSpecial Weather StatementLIXPike33 min
Mar 23, 10:13 AM CDTRiver Flood WarningLIXHarrison70 hr
Mar 23, 10:13 AM CDTRiver Flood WarningLIXHarrison4 days
Mar 23, 10:31 AM CDTSpecial Weather StatementLIXWalthall29 min
Mar 23, 10:41 AM CDTRiver Flood WarningLIXPearl River4 days
Mar 23, 10:41 AM CDTRiver Flood WarningLIXPike, Walthall62 hr
Mar 23, 11:39 AM CDTRiver Flood WarningLIXJackson21 days
Mar 23, 12:11 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River38 min
Mar 23, 12:20 PM CDTSpecial Weather StatementLIXHancock25 min
Mar 23, 12:41 PM CDTSpecial Weather StatementLIXHarrison34 min

Nearby

Special Marine Warnings in Louisiana, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.